Urogenital Atrophy: Vaginal Health for Menopausal Women

 More information related to this Podcast

Transcript:

Urogenital Atrophy: Vaginal Health for Menopausal Women

Transcript:

Guest: Dr. Steven Swift – Obstetrics-Gynecology

Host: Dr. Linda Austin – Psychiatry

Dr. Linda Austin: I am Dr. Linda Austin. I am interviewing Dr. Steven Swift who is Professor of OB/GYN. Dr. Swift, one of your areas of interest is in vaginal health for the menopausal woman. What is the nature of the problems that a postmenopausal woman will have with her vaginal health?

Dr. Steven Swift: Well, urogenital atrophy, or a thinning of the vaginal walls, is a very common consequence of menopause. If you do not take hormone replacement therapy, all women will eventually develop signs and symptoms of urogenital atrophy. One of the interesting things that came out of the women’s health initiative, which I am sure a lot of our listeners have read about or heard about, is that it gave oral estrogen replacement therapy a bad name. What has happened subsequently is a lot of women have stopped taking their oral estrogen for fear of heart disease, breast cancer, etc. Because of that, we have seen the amount of urogenital atrophy symptoms go way up. If you talk to the pharmaceutical companies, the treatments for urogenital atrophy have increased, mirroring the decrease in oral hormone replacement therapy.

The signs and symptoms that you asked me about typically are irritation, almost a burning in the vagina, dryness, particularly during intercourse. Patients will often complain of a thin watery foul-smelling discharge. Probably the biggest health risk is recurrent bladder infections.

Dr. Linda Austin: How do you go about treating those symptoms?

Dr. Steven Swift: Well, it is actually very simple, topical estrogen therapy. That is the therapy that I mentioned earlier that we have seen increase dramatically as we have seen oral hormone replacement therapy decrease. In all honesty, it is the only therapy that we have to treat urogenital atrophy. Urogenital atrophy is basically a thinning of the lining of the vagina. If you take the estrogen source away from the lining of the vagina it eventually will start to thin out. When that occurs, it changes the bacteria in the vagina, and that is where the watery discharge comes from. The pathologic bacteria that lives on the skin around the rectum gains access to the vagina and sets up shop, so to speak, and that is also where the recurrent bladder infections come from, those same bacteria, E. coli, Klebsiellae and Enterococcus. Those are also the biggest causes of urinary tract infections. So, those bacteria are able to move from the skin around the rectum, colonize the vagina, and then you get recurrent ascending infections.

Dr. Linda Austin: How about oral estrogens?

Dr. Steven Swift: Oral estrogen can reduce the incidents of urogenital atrophy. But, it is interesting. There have been very few studies. One of them was an interesting investigator out of Australia who looked at evidence of urogenital atrophy in a population of about 100 women who came in on standard hormone replacement therapy. What he found was that 50 percent of those women, on standard doses of oral hormone replacement therapy, had signs and symptoms and cytologic findings of urogenital atrophy. So, while oral hormone replacement therapy can reduce the risk, it does not negate it in all patients

Dr. Linda Austin: I would imagine, then, that if this is topically applied estrogen, that is, in a cream form that you put directly into the vagina, as opposed to taking a tablet in the oral form, would not have the same risks for heart disease and some of the other concerns. Am I right about that?

Dr. Steven Swift: Yes, you are. And, that is actually one of the nice safety factors of using topical estrogen replacement therapy. There is a wealth of literature that shows that the amount of estrogen that makes it into the blood stream is so small that we really cannot measure it. Now, one of the down sides to that is if you have hot flashes, you will continue to have hot flashes despite being on topical estrogen therapy. It really is therapy directed strictly at and for the vagina and reducing bladder infections.

Dr. Linda Austin: As a psychiatrist, one of the complaints I hear from my postmenopausal women is lack of sex drive. Can you talk about that a little bit? What are some remedies for that?

Dr. Steven Swift: If I could come up with a cure for a lack of sex drive in menopausal women, I would be famous. It is very difficult to figure out what causes libido in women, and I do not think we are very good at it. However, there is no question that urogenital atrophy, discomfort with intercourse and fear of pain can certainly decrease libido. If women that have these complaints are started on topical estrogen and can get rid of these symptoms, they will be much more agreeable to sexual relations with their spouse. So, while I do not think it has an impact directly on the libido, it takes away a lot of the discomfort, so at least there is not the fear of discomfort with intercourse.

Dr. Linda Austin: How about the addition of testosterone to these preparations? Does that help?

Dr. Steven Swift: Yeah, we have been looking at testosterone. That is a very good question. We have been looking at testosterone for about the last, I would say, 10 years in women. We really have not shown that it has a dramatic impact on libido. Now, some women will tell you that they overall have a sense of well being. And, again, if you have a sense of well being about yourself, everything is going to look better, and I think libido is one of those things. But, as far as specifically improving libido, testosterone, whether applied topically or taken orally or in the form of tablets or capsules placed under the skin, really has not been shown to be effective specifically for libido. But, it can give women a sense of well being.

Dr. Linda Austin: How long does a woman need to take the topical estrogen for?

Dr. Steven Swift: Well, once you have identified yourself as having urogenital atrophy, basically, that means that if you do not supply some external form of estrogen to the vagina, you are going to have these symptoms. So, once women start on therapy, a common misconception is that they can stop it, which a lot of them do at three to six months. They feel fine. They feel they do not need it anymore. And, since it takes three to six months for the urogenital atrophy symptoms to recur, a lot of patients do not recognize that it was that they stopped their estrogen three or four months ago, and that is why they are now back in the same condition. So, I try to remind patients that once they start on topical estrogen, and we typically only have them take it, maybe, three times a week, they need to consider that is part of their health and well being indefinitely.

Dr. Linda Austin: Any side effects or risks from taking it?

Dr. Steven Swift: That goes to the safety profile and the fact that there is very little estrogen absorbed into the blood stream and into the peripheral system. So, there really are not any of the health concerns and the safety concerns of topical estrogen. It is interesting that we see a lot of patients referred to us from the general surgery oncology division, who take care of breast cancer, as well as from the hematology-oncology department. Those physicians, once we have assured them that there is very little systemic absorption, have no problem even with their estrogen receptor positive breast cancer patients going on topical estrogen to help them with these symptoms.

Dr. Linda Austin: That is very reassuring. Dr. Swift, thank you so much for talking with us today.

Dr. Steven Swift: You are welcome and thank you for having me.

If you have any questions about the services or programs offered at the Medical University of South Carolina or if you would like to schedule an appointment with one of our physicians, please call MUSC Health Connection: (843) 792-1414.


Close Window